5-Aminosalicylic acid-associated renal tubular acidosis with decreased renal function in Crohn's disease.

Authors:
J Hämling, A Raedler, U Helmchen, S Schreiber
Year of publication:
1997
Volume:
58
Issue:
3
Issn:
0012-2823
Journal title abbreviated:
DIGESTION
Journal title long:
Digestion
Impact factor:
1.884
Abstract:
The use of 5-aminosalicylic acid (5-ASA, mesalazine) in Crohn''s disease is usually well tolerated. Nevertheless, the occasional occurrence of nephrotoxic side effects has been described in several case reports. We present the case of a 34-year-old female in whom chronic use of 5-ASA may have caused renal damage which manifested with tubular acidosis, severe weight loss, shortness of breath and fatigue. For 17 years the patient has suffered from Crohn''s disease. She received sulfasalazine (3 g/day) for 12 years and was treated with resin-coated mesalazine (3 g/day) for the last 72 months. Onset of weight loss of 10 kg over a 6-month period, accompanied by progressive shortness of breath and fatigue, lead to a diagnosis of metabolic acidosis and renal bicarbonate loss due to damage to the tubular epithelium. Kidney biopsy demonstrated acute interstitial nephritis which may be related to 5-ASA.